Stevens-Johnson syndrome (SJS) is one of the most severe cutaneous eruptions occurring in children. The standard of care for treatment of patients with SJS is supportive. Off-label use of intravenous immunoglobulin (IVIG) has been used for treatment of many autoimmune and bullous diseases, including SJS,1 and is thought to have a relatively safe adverse effect profile. Serious adverse effects include anaphylaxis (in patients with IgA deficiency), renal tubular necrosis (in patients with renal insufficiency or dehydration), and aseptic meningitis. Minor adverse events occurring in approximately 10% of patients include headache, myalgia, chest discomfort, and fever.2 Adverse skin reactions occur rarely and include urticaria, pruritus, petechiae, alopecia, and leukocytoclastic vasculitis. In addition, vesicular eczema (a pompholyxlike eruption) has been reported in patients after therapy with IVIG for treatment of neurologic disease.3 We report a case of a pompholyxlike eruption occurring in a patient treated with IVIG for SJS. We hope to highlight this important association because the development of new vesicular lesions in such patients may be cause for concern about reactivation or progression of the primary skin disease.
Young PK, Ruggeri SY, Galbraith S, Drolet BA. Vesicular Eczema After Intravenous Immunoglobulin Therapy for Treatment of Stevens-Johnson Syndrome. Arch Dermatol. 2006;142(2):247–248. doi:10.1001/archderm.142.2.247
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: